Utah, 2016Winter Storm and Winter Weather in Utah, January 30 to 31, 2016
January 30 to 31, 2016 · NWS GJT · 7 events in 7 counties and zones
A moist Pacific low pressure system produced heavy snowfall with areas of blowing snow across much of eastern Utah.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific low pressure system produced heavy snowfall with areas of blowing snow across much of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 30, 5:20 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 30, 5:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
520 PM MST SAT JAN 30 2016
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 520 PM MST SAT JAN 30 2016
PRECIPITATION HAS BEEN SLOW TO SPREAD INTO THE AREA FROM THE
NORTHWEST TODAY AS THE FIRST PHASE OF THIS LONG DURATION EVENT
DEVELOPS. HOWEVER PRECIPITATION HAS BEGUN TO DEVELOP EARLY THIS
AFTERNOON AS OUR EXPECTED COLD FRONT MOVED INTO NORTHWEST CO.
AT 2PM THIS FRONT HAD ALREADY PASSED KCAG AND KEEO...WITH A GOOD
DROP IN TEMPS AND SNOW DEVELOPING AT KCAG. EXPECT THE FRONT TO
CONTINUE TO DROP SOUTH-SOUTHEAST ACROSS THE AREA THROUGH THE NEXT
SEVERAL HOURS...BEFORE STALLING OUT FROM THE ABAJO TO SAN JUAN
MOUNTAINS LATE TONIGHT. AS A RESULT... PRECIPITATION WILL INCREASE
THROUGH THE EVENING. INITIALLY RAIN OR A RAIN/SNOW MIX WILL
DEVELOP IN THE SOME VALLEYS AS DAYTIME TEMPERATURES AT MANY
LOCATIONS EXCEEDED EXPECTATIONS. PRECIPITATION WILL QUICKLY CHANGE
OVER TO SNOW...EXCEPT IN THE LOWEST VALLEYS. BUT BY MIDNIGHT EVEN
THESE LOWER VALLEYS SHOULD SEE SNOW. HOWEVER...DEPENDING ON JUST
HOW FAR SOUTH THE FRONT MAKES IT...THE LOWER VALLEYS OF SOUTHEAST
UT MAY SEE SOME RAIN THROUGHOUT THE NIGHT.
DUE TO AMPLE MOISTURE AND THE UNSETTLED CONDITIONS...I UPPED THE
FORECAST LOW TEMPS A LITTLE FOR TONIGHT.
THE FORECAST FOR THE HEAVIEST SNOW WILL BE HEAVILY DEPENDENT ON
THE WHERE THE FRONT STALLS AND HOW QUICKLY IT BEGINS TO DRIFT BACK
NORTHWARD STARTING TOMORROW AFTERNOON. THE ABOVE APPROXIMATION FOR
THE LOCATION IS A GOOD STARTING POINT AS THE FRONT SHOULD HANG AND
ALIGN WITH THE WIND FLOW ALOFT. SOMETIMES STRONG SNOW PRODUCTION
OR EVEN CONVECTION CAN PLAY A ROLE IN DRIVING THE FRONT FARTHER
SOUTH. HOWEVER MODELS HAVE ALL MOVED THIS FEATURE BACK TO THE
NORTH OVER OUR SOUTHERN CWA...COMPARED TO 24 HOURS AGO AND ARE IN
FAIR AGREEMENT. AS SUCH HAVE DECIDED TO MERGE THIS INTO ONE EVENT
IN THE SOUTH AS SNOW NEAR THE FRONT...THEN ISENTROPIC LIFT OVER
THIS FEATURE SHOULD KEEP SNOW GOING OVER THE SOUTHERN HILLS WELL
INTO TUESDAY. SNOW RATES WILL NOTICEABLY DECREASE AWAY FRONT THE
FRONT LATE TONIGHT INTO TOMORROW MORNING. THE ARRIVAL OF THE NEXT
PACIFIC SYSTEM INTO SOUTHERN UTAH TOMORROW MORNING ENHANCES THE FORCING
FOR LARGE SCALE ASCENT OVER SOUTHEAST UTAH BY LATE MORNING THEN
SOUTHWEST COLORADO IN THE EARLY AFTERNOON. THIS ALONG WITH
CONDITIONAL INSTABILITY SHOULD ALLOW FOR SNOW RATES TO SURPASS AN
INCH PER HOUR IN MANY LOCACITONS OF THE SOUTHWEST CWA THROUGH
SUNDAY NIGHT. STILL ONE CAVEAT IS IF THE FRONT DOES NOT DIVE TOO
FAR SOUTH A PERIOD OF RAIN OR A MIX COULD HAMPER SNOW AMOUNTS NEAR
THE 4 CORNERS...UNTIL COLD AIR SWEEPS IN FROM THE WEST SUNDAY
AFTERNOON. TOMORROW EVENING THE FOCUS FOR HEAVY SNOW SHIFTS ALL
EYES TOWARD THE MAIN SURFACE LOW RIDING ALONG THE FRONT AND STRONG
SOUTHERLY...MOIST FLOW DIRECTED INTO THE SOUTHERN VALLEYS AND
FOOTHILLS OF THE SAN JUANS. ATTM THE TRACK OF LOW SHOULD TAKE
HEAVY PRECIPITATION ACROSS THE CANYONLAND AREA OF SOUTHEAST UTAH
TOWARD THE WESTERN END OF THE GRAND VALLEY BY SUNRISE.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 520 PM MST SAT JAN 30 2016
THE PERIOD FROM EARLY MONDAY MORNING INTO THE AFTERNOON HOURS
APPEARS TO BE THE TIME PERIOD FOR THE HEAVIEST AND MOST WIDESPREAD
SNOWFALL. THE UPPER LOW WILL BEGIN TO STACK ALL WITH A FRONT
UNDERNEATH IT TO CONNECT A STRONG VERTICAL AREA OF ASCENT. MID
LEVEL LAPSE RATES SUGGEST INSTABILITY WILL REMAIN A PLAYER AND
THIS SHOULD SQUEEZE OUT MUCH OF THE ANAMOLOUS MOISTURE LEFT IN
THIS ATMOSPHERIC RIVER EVENT. COLD AIR WILL BE FULLY ENTRENCHED
ACROSS THE REGION WITH STRONG CAA ALOFT BEGINNING BY LATE AFTERNOON
WITH -32C CORE PROGGED TO BE MOVING ACROSS WESTERN UTAH. THE
SURFACE LOW APPEARS TO DROP BACK TO THE SOUTHWEST TOWARD THE
EASTERN SAN JUANS MONDAY AFTERNOON AS THE JET BEGINS TO INDUCE
STRONG CYCLOGENESIS IN THE FRONT RANGE. EXPECT HEAVY SNOW TO STAY
FOCUSED NEAR THIS FEATURE...AND BEHIND IT NORTHERLY FLOW WILL
BEGIN TO FAVOR OTHER ASPECTS OF THE TOPOLOGY. WIND ON THE BACK
SIDE OF THE LOW LOOKS TO BE INCREASING OVER NORTHEAST UTAH AND
NORTHWEST COLORADO AND WILL BE ANOTHER FACTOR IN MAKING FUTURE
DECISIONS. NOT MUCH SNOW IS ANTICIPATED BUT BLOWING SNOW WILL BE
A THREAT IN THIS AREA GOING INTO SUNSET MONDAY. THIS STORM WILL
BEGIN TO FULLY TRANSITION TO THE LEE OF THE ROCKIES AND BRING
HEAVY SNOW TO THE PLAINS. BEHIND IT...OROGRAPHICS AND INSTABILITY
WILL KEEP SNOW GOING OVER MANY OF THE HILLS INTO TUESDAY EVENING.
BEYOND THIS COLD NORTH FLOW DOMINATES WITH A FEW PASSING WAVES
DROPPING SOME LIGHT MOUNTAINS SNOWS THROUGH MID WEEK. TEMPERATURES
OVER THE NEW SNOWPACK WILL BE CLOSELY EXAMINED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 520 PM MST SAT JAN 30 2016
A COLD FRONT IS MOVING SOUTHWARD NEAR THE 1-70 CORRIDOR EARLY THIS
EVENING. BEHIND IT SNOW HAS DROPPED MANY LOCATIONS DOWN TO IFR AND
EXPECT DETERIORATING CONDITIONS AT THE MAJORITY OF THE TERMINAL
FORECAST SITES DURING THE FIRST SIX HOURS OF THIS FORECAST. KVEL
MAY DROP TO MVFR LEVELS TEMPORARILY BUT LOOKS TO BE SPARED THE
WORST CONDITIONS ATTM. THE FRONT SETTLES OVER SOUTHERN COLORADO
AND UTAH OVERNIGHT AND EXPECT IFR/LIFR CONDITIONS TO PERSIST INTO
SUNRISE OVER THE MOUNTAIN AND SOUTHERN TAF SITES. THE FRONT LIFTS
BACK NORTH SUNDAY AFTERNOON AND WIDESPREAD IMPACTS TO AVIATION ARE
ANTICPATED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ001-
003.
WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
MORNING FOR COZ003-006-007-009-011-012-014.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING
FOR COZ017>023.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
SUNDAY FOR COZ014-017>019.
WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR COZ009-010-012.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
FOR COZ008-010-013.
WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR COZ004-005-013.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST SUNDAY
FOR COZ008.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR COZ002.
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR UTZ023-
025.
WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
MORNING FOR UTZ027.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING
FOR UTZ022-028-029.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
SUNDAY FOR UTZ028.
&&
SHORT TERM...EH/15
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Jan 30, 5:13 AM MST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
513 AM MST SAT JAN 30 2016
COZ001>014-017>023-UTZ022>025-027>029-311300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
513 AM MST SAT JAN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MANY WINTER STORM WARNINGS AND ADVISORIES IN EFFECT THIS MORNING
AS A COLD FRONT MOVES ACROSS THE REGION. NORTHERN AREAS FAVORED
FIRST DROPPING SOUTH AS THE DAY PROGRESSES. SOME CONCERNS AS WARM
TEMPERATURES WILL BE IN PLACE POSSIBLY CAUSING RAIN BEFORE
SWITCHING OVER TO SNOW LATER IN THE DAY. THE FRONT WILL MAKE IT TO
THE NEW MEXICO BORDER BY TONIGHT AND WILL REMAIN THE FOCUS OF
PRECIPITATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOME LIGHT SNOW LOOKS LIKELY SUNDAY BEFORE A DEEP LOW PRESSURE
APPROACHES FROM THE WEST. THIS LOW WILL CAUSE SNOW TO MOVE FROM
THE SOUTH TO NORTH CAUSING PLENTY OF NEW SNOW FOR THE MOUNTAINS
AND VALLEYS. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THIS PART
OF THE STORM MONDAY MORNING INTO TUESDAY MORNING
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Jan 30, 6:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
648 PM MST SAT JAN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW HAYDEN 40.49N 107.25W
01/30/2016 M4.0 INCH ROUTT CO CO-OP OBSERVER
SWE 0.37 INCHES
&&
EVENT NUMBER GJT1600217
TGJTWinter Storm, La Sal & Abajo Mountains
- When
- January 30, 7:00 PM MST to January 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 2 feet were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. Winds were even stronger at ridgetops with measured gusts of 45 to 55 mph.
Winter Storm, Southeast Utah
- When
- January 31, 2:00 AM MST to 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 7 inches were measured above the 5000 foot level. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, Canyonlands / Natural Bridges
- When
- January 31, 2:00 AM MST to 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, Grand Flat and Arches
- When
- January 31, 3:00 PM MST to 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Storm, Tavaputs Plateau
- When
- January 31, 4:00 PM MST to 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 15 inches were measured across the area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Eastern Uinta Mountains
- When
- January 31, 9:00 PM MST to 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Hickerson Park SNOTEL site. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Eastern Uinta Basin
- When
- January 31, 10:30 PM MST to 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, January 30, 20161 death · 1 event
- Heavy Snow and Damaging Wind in Nevada, January 30 to 31, 2016$200,000 · 59 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, January 30 to 31, 201620 events
- High Wind in Texas, January 30 to 31, 201680 kt wind · 5 events
- Winter Weather in Colorado, January 30 to 31, 20163 events
- Winter Storm and Heavy Snow in Nevada, January 30 to 31, 20163 events
- Heavy Snow and Winter Weather in California, January 30 to 31, 20163 events
- High Wind in New Mexico, January 30 to 31, 201661 kt wind · 2 events
- Wildfire in Texas, January 30 to 31, 20161 event
- Wildfire in Oklahoma, January 30, 20161 event
- Wildfire in Texas, January 30 to 31, 20161 event
- High Wind in New Mexico, January 30 to 31, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631565, 631564, 631566, 631563, 631569, 631567, 631568.